Get access

Tacrolimus-Induced Hyperpigmentation in a Patch of Vitiligo

Authors

  • Dipankar De MD,

    1. From the Department of Dermatology, Venereology, and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh, India
    Search for more papers by this author
  • Amrinder Jit Kanwar MD

    1. From the Department of Dermatology, Venereology, and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh, India
    Search for more papers by this author

Amrinder Jit Kanwar, MD, Department of Dermatology, Venereology, and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh 160012, India
E-mail: ajkanwar@sify.com

Abstract

A 10-year-old boy had vitiligo vulgaris involving limited areas and was prescribed topical tacrolimus ointment (0.03%), as the lesions were present in the infraorbital area in addition to other areas including the arms, thighs, and around the knees and ankles. Within 2 months of starting treatment, he had evidence of diffuse repigmentation of all the patches of vitiligo. Two months later, all the lesions repigmented completely with excellent color matching except those in the infraorbital area. The parents were anxious due to brownish hyperpigmentation in the previous patch of vitiligo in infraorbital area (Figure). He had no irritation or burning sensation in the areas of application. There was no history of photosensitivity. The patient was applying tacrolimus once at night, and no photoprotection was advised. Due to location of the lesion in the infraorbital area, a cosmetically important site, the parents did not consent for punch biopsy. The hyperpigmentation was temporary, with reappearance of depigmentation within 1 month of discontinuing topical tacrolimus application.

Figure Figure.

Figure Figure.

Brownish hyperpigmentation in the site of previous vitiligo patch.

Ancillary